Hail, Beaver
- When
- May 3, 3:40 PM CST
- Where
- Beaver County, 4.11 mi NNW of Logan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -100.260
Scattered thunderstorms formed in the early afternoon on the 3rd of May over the eastern Texas Panhandle. The storms moved northeast into the Oklahoma Panhandle where the storms hit an environment conducive to forming hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms formed in the early afternoon on the 3rd of May over the eastern Texas Panhandle. The storms moved northeast into the Oklahoma Panhandle where the storms hit an environment conducive to forming hail. There was one report of nickle sized hail with a storm west of Slapout with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 1:02 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 202 PM CDT Mon May 3 2021 .SHORT TERM...This Afternoon through Tomorrow Night... Well advertised cold front has pushes south of the Panhandles, with cloudy and cool conditions with breezy northerly winds across the area as a result. WV satellite shows a longwave trough to our west with a series of shortwaves in the southwesterly flow aloft ahead of this feature. Ahead of these shortwaves, scattered showers and thunderstorms have developed, with the cold temperatures aloft leading to a few reports of dime size hail in Dalhart. For the remainder of this afternoon and tonight, expect scattered showers and thunderstorms to continue as the aforementioned shortwaves continue to translate over the CWA. Elevated instability, as evidenced by the ongoing thunderstorms, should continue to lead to a risk for hail. That being said, progged MUCAPE values - currently around 500 J/kg - look to trend downward over the next few hours, a reasonable solution given the timing of the frontal passage. Thus, expect a few strong thunderstorms to be possible through around 7pm this evening before the risk tapers off. Cannot rule out a stray quarter hail report either given the cold temperatures aloft. Strong wind gusts are not expected due to stabilization in the surface layer. Tuesday, expect an eventual nice day as the longwave trough shifts to our east and surface high builds overhead accordingly, allowing winds to decrease and skies to clear by late afternoon at the latest. Ferguson && .LONG TERM...Wednesday through Sunday... Wednesday, an upper level ridge builds over the western CONUS with west northwest flow over the Panhandles. At the surface, a lee low will form with breezy south southwest winds through the morning hours before the low gets pushed south and a weak cold front comes through the Panhandles. With a more delayed frontal passage, the southwest Panhandles will still warm into the 80s as winds remain more southwest, while the north and eastern Panhandles remain in the 70s. Some showers and thunderstorms are possible across the eastern Panhandles due to a weak disturbance in the upper level pattern, along with some lift and moisture along the front. The chances remain low at this time as most of the precipitation may potentially remain just slightly east of the area. A surface high begins to build down into the Central Plains by Thursday as the upper level ridge builds over the forecast area. The surface high will build further south into Kansas and Oklahoma with southeast surface winds for the area. These upslope winds will keep temperatures from warming above the 70s for Thursday. By Friday, the ridge will be over the forecast area with an upper low building into the Pacific northwest. At the surface, another lee low forms in eastern Colorado with tight pressure gradients over the area giving way to breezy to even windy conditions possible across the Panhandles. The NBM is still going dry for Friday, however there is hinting that some storms may pop up across the Panhandles with another upper level weak disturbance in the flow and a potential dryline setup later in the evening hours. PoPs have been increased in the western Panhandles for Friday afternoon to include a slight chance for storms. With southerly winds Friday, temperatures are progged to warm into the 80s and even lower 90s. However, these temperatures will need to be monitored, especially if surface winds turn more southeasterly. Going into Saturday, the upper low will now move over the northern Rockies with westerly zonal flow over the forecast area. The setup of the surface low's exact position remains inconsistent between models; however, they all agree in southwest surface winds. These southwest winds will allow temperatures to warm into the upper 80s to lower 90s for the entire Panhandles. There is a slight chance for some storms in the eastern Panhandles along a potential dryline setup. Uncertainty remains with this potential due to inconsistencies in the placement of the surface low from model to model. Slight chance PoPs have been added to include this potential as the NBM remained on the dry side. The surface low will then swing through late Saturday night with a cold front following behind. Models are not in agreement on the timing of the frontal passage either, with some models retreating the front giving way to a potential gradient of temperatures across the Panhandles Sunday. The current forecast keeps with the NBM for temperatures due to the variances in model output this far out. Rutt && .AVIATION...18Z TAFs... In divergent ways, both a highly uncertain and fairly high confidence aviation forecast ahead. Confidence is high that MVFR ceilings below 2000 foot will prevail for around the next 18 hours. Great uncertainty about timing of weather type and potential visibility reductions, as scattered showers and a few thunderstorms are expected across the Panhandles, particularly through 06z Tuesday. Have focused on the primary source of flight rules reductions, the ceilings, with less detail surrounding the uncertain weather details. Multiple amendments may be necessary this afternoon as the weather - in particular the thunder - situation becomes clearer. Ferguson && .FIRE WEATHER... There are some elevated to critical fire weather concerns this weekend (Fri-Sun). Friday is mostly a wind driven day with minimum relative humidity values mostly above 20 percent and only the far northwest near 15 percent. Winds will be breezy out of the southwest at 20 to 30 mph with gusts up to 35 to 40 mph possible. Saturday and Sunday are warm days with mostly dry conditions driving the fire weather concerns. If the potential for precipitation Friday increases, this will lead to a potential lowering of the fire weather threat for Saturday and Sunday. If no precipitation occurs Friday, then fuels will likely dry out again with ERCs back above the 80th percentile and continued fire weather concerns would remain through the weekend. Rutt && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 45 67 45 81 46 / 50 0 0 5 5 Beaver OK 44 66 42 76 43 / 70 0 5 10 10 Boise City OK 39 64 40 74 40 / 60 5 5 5 5 Borger TX 48 69 46 83 48 / 70 0 0 5 5 Boys Ranch TX 45 69 45 85 46 / 50 0 0 5 5 Canyon TX 44 68 44 83 45 / 50 0 0 5 5 Clarendon TX 49 67 45 78 49 / 50 0 0 5 5 Dalhart TX 39 66 40 78 40 / 60 0 0 5 5 Guymon OK 42 66 41 78 43 / 70 0 5 10 5 Hereford TX 44 69 45 83 45 / 60 0 0 0 0 Lipscomb TX 46 66 42 75 46 / 70 5 5 5 20 Pampa TX 45 66 44 78 46 / 60 0 0 5 10 Shamrock TX 48 69 42 76 47 / 50 5 0 5 10 Wellington TX 49 69 44 76 48 / 50 5 0 5 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/23
Hazardous Weather Outlook National Weather Service Amarillo TX 155 PM CDT Mon May 3 2021 OKZ001>003-TXZ001>020-317-040900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 155 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and tonight. A few storms may become strong, with up to nickel size hail possible with the strongest storms. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible in the far eastern combined Panhandles Wednesday night. Severe storms are not expected at this time. Thunderstorms will be possible again on Friday night. Widespread severe weather is not expected at this time. Elevated to critical fire weather conditions will be possible Friday, Saturday, and Sunday, mainly in the western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
114 PM CDT Mon May 3 2021
TXZ006-011-031915-
Hartley TX-Oldham TX-
114 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 215 PM CDT...
At 113 PM CDT, Doppler radar was tracking two strong thunderstorms,
the first 11 miles north of Adrian and the second 6 miles north of
Vega. These storms were moving northeast at 20 mph.
Up to nickel size hail will be possible with these storms.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3585 10260 3578 10216 3561 10216 3525 10237
3533 10275
TIME...MOT...LOC 1813Z 207DEG 15KT 3544 10263 3534 10246
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
143 PM CDT Mon May 3 2021
OKZ002-TXZ002-003-031945-
Texas OK-Sherman TX-Hansford TX-
143 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...NORTHERN
HANSFORD AND SHERMAN COUNTIES UNTIL 245 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sunray, or 17 miles southeast of Stratford, moving
northeast at 30 mph.
Up to nickel size hail will be possible with this storm.
Locations impacted include...
Goodwell and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3641 10116 3606 10180 3606 10186 3632 10207
3678 10167
TIME...MOT...LOC 1843Z 227DEG 26KT 3620 10180
FergusonSpecial Weather Statement National Weather Service Amarillo TX 243 PM CDT Mon May 3 2021 OKZ002-TXZ003-004-032015- Texas OK-Ochiltree TX-Hansford TX- 243 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES UNTIL 315 PM CDT... At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Gruver, or 13 miles northwest of Spearman, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Spearman, Gruver, Hardesty, Waka and Farnsworth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3613 10132 3638 10152 3670 10127 3637 10087 TIME...MOT...LOC 1942Z 227DEG 27KT 3634 10134 Rutt
Special Weather Statement
National Weather Service Amarillo TX
258 PM CDT Mon May 3 2021
TXZ007-032030-
Moore TX-
258 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE COUNTY UNTIL
330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Four Way, or 16 miles southwest of Dumas, moving
northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Dumas and Four Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3577 10216 3595 10211 3582 10178 3562 10203
3562 10214 3563 10216
TIME...MOT...LOC 1958Z 208DEG 15KT 3566 10211
RuttSpecial Weather Statement
National Weather Service Amarillo TX
336 PM CDT Mon May 3 2021
OKZ003-TXZ004-005-032130-
Beaver OK-Ochiltree TX-Lipscomb TX-
336 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 430
PM CDT...
At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Bryans Corner to 4 miles
southeast of Perryton. Movement was northeast at 35 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Perryton, Beaver, Booker, Darrouzett, Elmwood, Bryans Corner, Boyd
and Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3671 10037 3644 10029 3625 10077 3645 10083
3654 10095 3662 10095 3689 10061
TIME...MOT...LOC 2036Z 234DEG 30KT 3657 10088 3648 10077 3636 10073
WardSpecial Weather Statement
National Weather Service Amarillo TX
421 PM CDT Mon May 3 2021
OKZ003-TXZ005-032215-
Beaver OK-Lipscomb TX-
421 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHEASTERN
LIPSCOMB COUNTIES UNTIL 515 PM CDT...
At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Elmwood to 13 miles west
of Slapout to Darrouzett. Movement was northeast at 35 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Follett, Darrouzett, Gate, Knowles and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3644 10000 3639 10039 3657 10041 3667 10057
3700 10010 3700 10000
TIME...MOT...LOC 2120Z 237DEG 30KT 3668 10048 3659 10036 3645 10034
WardThe Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952295.